Kansas, 2010Flood in Kansas, August 17, 2010
August 17, 2010 · NWS ICT · 1 event in 1 county or zone
Numerous showers and thunderstorms during the overnight hours on the 16th and early morning hours on the 17th produced 2 to 3 inches of rain across portions of Sumner County, closing several roads in the city of Wellington due to high water, and also causing a few automobile accidents.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms during the overnight hours on the 16th and early morning hours on the 17th produced 2 to 3 inches of rain across portions of Sumner County, closing several roads in the city of Wellington due to high water, and also causing a few automobile accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 17, 5:40 AM CST, 20 minutes earlier.
Area forecast discussion, Aug 17, 5:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
640 AM CDT TUE AUG 17 2010
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WIDESPREAD SHOWERS WITH A FEW THUNDERSTORMS WILL SHIFT EAST TODAY
ACROSS THE AREA...AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE
AREA. KRSL-KSLN ARE MOSTLY IN THE CLEAR...WITH RAINFALL EXITING
KICT-KHUT THIS MORNING. WIDESPREAD SHOWERS/THUNDERSTORMS WILL
AFFECT KCNU THROUGH AT LEAST THE EARLY AFTERNOON. IFR/LIFR CIGS
COULD AFFECT KSLN-KHUT-KRSL THIS MORNING IN MOIST UPSLOPE FLOW
REGIME. THE NAM SUGGESTS THESE IFR/LIFR CIGS LINGERING ALL DAY
AND ESPECIALLY TONIGHT...GENERALLY WEST OF I-135. UNSURE IF THIS
IS CORRECT...AS THE NAM MAY BE OVERDOING THINGS. WILL NOT BITE AT
THIS TIME...BUT WILL CONTINUE TO MONITOR.
ADK
&&
.PREV DISCUSSION... /ISSUED 343 AM CDT TUE AUG 17 2010/
DISCUSSION...
MAIN FORECAST CONCERNS WILL BE WIDESPREAD CONVECTION TODAY...THEN
ANOTHER CHANCE OF STORMS ON THU INTO FRI.
TODAY:
STRONG THETA-E ADVECTION AND DEEP ISENTROPIC ASCENT HAS LED TO A
LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS MOST OF THE
WRN HALF OF THE FORECAST AREA THIS MORNING...AS A SHORTWAVE MOVES
ACROSS NEBRASKA...WITH THE HEAVIEST RAINFALL LOCATED ACROSS SOUTH
CENTRAL KS WHERE RIGHT REAR QUADRANT OF THE UPPER LEVEL JET HAS LEAD
TO A LARGE MODERATE RAIN SHIELD. EXPECT THIS COMPLEX OF STORMS TO
CONTINUE TO PROPAGATE STRAIGHT EAST TODAY...WITH MOST OF THE AREA
GETTING A GOOD SOAKING FOR THE MORNING INTO THE AFTERNOON HOURS.
COULD SEE A FEW STRONG THUNDERSTORMS ACROSS SRN KS AS THIS SYSTEM
MOVES EAST THIS MORNING... AS BULK SHEAR AROUND 30KT AND MUCAPE OF
500-1000 J/KG COULD LEAD TO SOME GUSTY WINDS. WILL CERTAINLY SEE
SOME AREAS OF LOCALLY HEAVY RAINFALL THIS MORNING...BUT PROGRESSIVE
NATURE WILL KEEP FLOODING THREAT RATHER LOW.
DO NOT EXPECT TEMPS TO MOVE MUCH TODAY WITH WIDESPREAD STORMS
AROUND. COULD SEE A GOOD PORTION OF THE AREA STAY IN THE UPPER 70S
FOR MAX TEMPS.
TONIGHT:
LOTS OF SUBSIDENCE LOOKS TO MOVE INTO THE AREA FOR THE EVENING AND
OVERNIGHT HOURS...WITH SOME LINGERING SHOWERS IN ERN KS QUICKLY
MOVING INTO MO. THIS SUBSIDENCE WILL QUICKLY CLEAR OUT MOST OF THE
CLOUD COVER TONIGHT. WITH CLEAR SKIES AND RAINFALL EXPECTED
TODAY...COULD SEE SOME PATCHY FOG FOR MOST AREAS WEST OF THE
TURNPIKE LATE TONIGHT OR EARLY ON WED.
WED-THU:
WEAK RIDGING LOOKS TO MOVE OVER THE AREA FOR THE MIDDLE OF THE WEEK.
THIS WILL LEAD TO RATHER SEASONAL TEMPS AND LOTS OF SUNSHINE.
THU NIGHT-FRI:
NEXT SHORTWAVE LOOKS TO MOVE INTO THE PLAINS FOR THU NIGHT INTO FRI.
LIFT AHEAD OF THIS SHORTWAVE LOOKS TO INCREASE THU NIGHT ACROSS CEN
KS AND EVENTUALLY ACROSS THE WHOLE FORECAST AREA EARLY ON FRI. SOME
MINOR DIFFERENCES WHEN IT COMES TO TIMING OF THIS SHORTWAVE...BUT
CONFIDENCE IS HIGH ENOUGH TO INCREASE POPS TO A SOLID CHANCE FOR CEN
KS AND SOUTH CEN KS FOR SHOWERS AND THUNDERSTORMS.
COULD SEE SOME OF THE SHOWER CHANCES LINGER INTO FRI NIGHT...AS
REMNANT BOUNDARY ASSOCIATED WITH THE FRI CONVECTION HANGS UP
ALONG THE KS/OK BORDER.
REST OF THE EXTENDED FORECAST LOOKS FINE...WITH A WARM UP BACK INTO
THE UPPER 90S EXPECTED FOR THE WEEKEND.
KETCHAM
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AS THE NIGHT
GOES ON AND MOVEMENT WILL BE TO THE EAST. OCCASIONAL LOW MVFR CIGS
WILL BE POSSIBLE WITH THE HEAVY RAIN SHOWERS/THUNDERSTORMS.
OTHERWISE...THE ACTIVITY WILL GRADUALLY TAPER OFF FROM WEST TO
EAST DURING THE AFTERNOON HOURS.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 77 63 90 69 / 90 10 0 0
HUTCHINSON 76 61 89 66 / 80 10 0 0
NEWTON 76 61 90 67 / 90 10 0 0
ELDORADO 78 63 90 67 / 90 10 0 0
WINFIELD-KWLD 80 63 90 67 / 90 10 0 0
RUSSELL 75 57 89 67 / 50 10 0 0
GREAT BEND 75 57 89 67 / 50 10 0 0
SALINA 74 61 89 69 / 80 10 0 0
MCPHERSON 75 61 89 68 / 90 10 0 0
COFFEYVILLE 85 64 93 69 / 70 40 0 0
CHANUTE 83 63 92 69 / 70 40 0 0
IOLA 82 64 91 69 / 70 40 0 0
PARSONS-KPPF 84 63 93 70 / 70 40 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 17, 4:46 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
546 AM CDT TUE AUG 17 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
546 AM CDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TODAY.
SOME STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN KANSAS WITH
SOME GUSTY WINDS TO 45 MPH...BUT THE PRIMARY THREAT WILL BE
LOCALLY HEAVY RAINFALL AND SOME STREET FLOODING.
THE THUNDERSTORMS WILL CONTINUE TO MOVE EAST FOR THIS EVENING INTO
SOUTHEAST KANSAS. THE MAIN THREAT THIS EVENING WILL BE LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOME PATCHY FOG IS POSSIBLE EARLY WEDNESDAY MORNING. VISIBILITIES
WILL VARY GREATLY FROM AROUND A MILE TO OVER 6 MILES.
THE CHANCES FOR THUNDERSTORMS ARE INCREASING FOR THURSDAY NIGHT
INTO FRIDAY...ESPECIALLY OVER CENTRAL KANSAS...WHERE A FEW STRONG
THUNDERSTORMS ARE POSSIBLE.
HEAT INDICES OF 100 TO 104 ARE LIKELY IN MOST AREAS BOTH SATURDAY
AND SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KETCHAM
Flood, Sumner
- When
- August 17, 6:00 AM CST to 12:00 PM CST
- Where
- Sumner County, 1.6 mi NW of Wellington to 1.73 mi NE of Wellington
- Cause
- Heavy Rain
- Injuries
- 0 direct, 3 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 37.286, -97.421
Rainfall amounts of 2 to 3 inches flooded several streets in Wellington and Belle Plaine and adjacent rural areas during the morning hours on the 17th. Several streets were closed by local law enforcement in Wellington. Additionally, during the early morning hours on the 18th two separate one-vehicle accidents occurred, likely due to hydroplaning from standing water on area roads. Both vehicles entered the ditch and slammed into utility poles. Three minor injuries (indirect) were incurred. The Wellington Daily News and Belle Plaine News contributed to this report.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Wind in Nevada, August 17 to 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255635.